Alert archive / Colorado / Red Flag Warnings in 2008
Red Flag Warning 23, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at May 29, 2008, 10:16 AM MDT for Cheyenne County, Kit Carson County, Yuma County, Colorado. It took effect at May 29, 2008, 1:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 29, 2008, 10:16 AM MDT (16:16 UTC)
- In effect from
- May 29, 2008, 1:00 PM MDT
- Expired
- May 29, 2008, 8:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO
The radar
The Goodland radar (KGLD), 72 km from the middle of the area, began a volume at 16:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 4.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -328 J/kg
- Mixed-layer LCL
- 1102 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KGLD 291616 RFWGLD RED FLAG WARNING NATIONAL WEATHER SERVICE GOODLAND KS 1016 AM MDT THU MAY 29 2008 ...DRY AND WINDY CONDITIONS TO DEVELOP THIS AFTERNOON... .A DRYLINE WILL SURGE EAST ACROSS THE AREA TODAY AS TEMPERATURES CLIMB INTO THE UPPER 80S TO LOW 90S. THE WARM TEMPERATURES WILL DRIVE HUMIDITIES TO AROUND 15 PERCENT. SOUTHWESTERLY WINDS WILL CONTINUE AT 15 TO 30 MPH THROUGH THE AFTERNOON...AND COMBINED WITH THE VERY DRY AIR CREATE EXTREME FIRE DANGER. COZ252>254-300030- /O.NEW.KGLD.FW.W.0023.080529T1900Z-080530T0200Z/ YUMA-KIT CARSON-CHEYENNE CO- 1016 AM MDT THU MAY 29 2008 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 8 PM MDT THIS EVENING. TEMPERATURES IN THE UPPER 80S TO LOW 90S WILL DRIVE RELATIVE HUMIDITIES TO AROUND 15 PERCENT AS A DRYLINE MOVES ACROSS THE AREA. SOUTHWESTERLY WINDS OF 15 TO 30 MPH...WITH GUSTS TO AROUND 45 MPH IN THE AFTERNOON WILL CREATE CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND EARLY EVENING. CRITICAL FIRE DANGER WILL EXIST ACROSS MUCH OF THE AREA...EXCEPT IN YUMA COUNTY WHERE CONDITIONS WILL GENERALLY REMAIN IN THE SOUTHWEST PORTION OF THE COUNTY. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ JRM
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at May 29, 7:55 AM MDT, 2 hours 21 minutes earlier.
Area forecast discussion, May 29, 7:55 AM MDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
755 AM MDT THU MAY 29 2008
.UPDATE...
749 AM MDT THU MAY 29 2008
12Z SOUNDINGS AT KDDC AND KDNR SUGGEST MOISTURE PROFILE A DEEPER
THAN EXPECTED...AND MODIFIED DDC SOUNDINGS WOULD SUPPORT CAPES IN
EXCESS OF 3500 J/KG BY THIS AFTERNOON. MOISTURE PROFILES AT KDNR
EVEN DEEPER THAN EXPECTED...WHICH CALLS INTO QUESTION HOW MUCH
WESTERN CWA WILL DRY OUT. ADJUSTED POPS/SEVERE WX THREAT
WESTWARD...BUT AM GOING TO HOLD OF MAKING MAJOR CHANGES TO
HEADLINES OR THE REST OF THE FORECAST UNTIL HAVE OPPORTUNITY TO
LOOK AT 12Z DATA.
JRM
&&
.DISCUSSION...INTERESTING SITUATION DEVELOPING TODAY WITH MANY
ITEMS IN PLAY INCLUDING SEVERE WEATHER POSSIBILITIES...HYDRO
CONCERNS IN THE EAST...AND POSSIBLE FIRE WEATHER PROBLEMS IN THE
WEST. SOME CONVECTION IS CURRENTLY MOVING EAST OFF THE FRONT
RANGE...AND EXPECT A FEW STORMS TO CONTINUE THIS MORNING GIVEN LOW
LEVEL JET AND ABUNDANT MOISTURE. WEAK REFLECTIVITY SIGNATURE IN
SOUTHERN YUMA COUNTY PRODUCED SOME BRIEF WIND GUSTS IN EXCESS OF
50 KNOTS EARLY THIS MORNING...BUT THE CONVECTION CONTINUES TO
WEAKEN. OTHERWISE...STRATUS REMAINS OVER THE EASTERN HALF OF THE
FORECAST AREA THIS MORNING...BUT LATEST SATELLITE FOG PRODUCT
SHOWS LOW CLOUDS ERODING FROM THE WEST. EXPECT THAT TREND TO
CONTINUE. THIS WILL ALLOW ABUNDANT SUNSHINE THIS AFTERNOON...SO
TEMPERATURES WILL FINALLY REBOUND INTO THE 80S AND LOWER 90S AS
STRONG WARM AIR ADVECTION OCCURS.
THERE ARE DIFFERENCES IN THE MODELS ESPECIALLY WITH HANDLING OF LOW
LEVEL MOISTURE THIS AFTERNOON. DRY LINE WILL PUSH EAST ACROSS EASTERN
COLORADO THIS AFTERNOON...BUT GFS IS MUCH MORE AGGRESSIVE THAN NAM
WITH EASTERN PUSH. GIVEN RECENT POOR PERFORMANCE OF GFS LOW LEVEL
MOISTURE PARAMETERS...HAVE LEANED TOWARDS THE SLOWER NAM. BASED ON
THE NAM...MIXED LAYER CAPES FROM KMCK TO KHLC WILL BE AROUND 2000
J/KG BY 00Z THIS AFTERNOON. SHEAR PARAMETERS ARE ALSO DECENT IN
THIS AREA. AS SURFACE LOW DEEPENS ACROSS EASTERN COLORADO...SURFACE
CONVERGENCE WILL STRENGTHEN IN THE SAME AREA. FINALLY...WITH WARM
AIR ADVECTION AND THE PASSAGE OF A STRONG 700 MB SHORTWAVE...
SYNOPTIC SCALE VERTICAL MOTION WILL ALSO BE FAVORABLE. SO WILL
MENTION A CHANCE FOR SEVERE STORMS ACROSS THE NORTHEAST PART OF
THE AREA THIS AFTERNOON AND EVENING. SURFACE WINDS DURING THE DAY
WILL BE STRONG AS CYCLOGENESIS TAKES PLACE. CONSIDERED ISSUING A
WIND ADVISORY...BUT WINDS WILL BE JUST SHORT OF CRITERIA.
COLD FRONT WILL MOVE ACROSS THE AREA TONIGHT. THIS WILL DROP
TEMPERATURES 5-10 DEGREES FRIDAY. THE AIR MASS WILL BECOME MORE
STABLE AND WEAK SUBSIDENCE WILL MOVE OVER THE AREA. SO...EXPECT DRY
CONDITIONS FRIDAY AND SATURDAY. NEXT SHORTWAVE WILL MOVE ACROSS
THE HIGH PLAINS SUNDAY FOR THE NEXT CHANCE OF MOISTURE.
&&
.AVIATION...
521 AM MDT THU MAY 29 2008
FOR THE 12Z TAFS...KGLD WILL REMAIN UNDER VFR CONDITIONS WITH THE
SOUTHERLY WINDS INCREASING BY MID-DAY 20-35 KNOTS. SLIGHTLY REDUCED
VISIBILITIES MY OCCUR AROUND SUNRISE...BUT WONT LAST LONG. KMCK
WILL REMAIN UNDER MVFR SKIES UNTIL MID MORNING...WHEN THEY WILL
CLEAR OUT. BY LATE AFTERNOON AND EVENING THUNDERSTORMS WILL BE AN
ISSUE...FOR NOW HAVE INSERTED VCTS AT KMCK.
KJ
&&
.FIRE WEATHER...DRY LINE WILL MOVE ACROSS EASTERN COLORADO THIS
AFTERNOON...AND DEW POINTS WILL PLUMMET BEHIND IT. SURFACE WINDS
WILL BE 20 TO 30 KNOTS WITH HIGHER GUSTS. THE QUESTION IS HOW LOW THE
HUMIDITIES WILL DROP FOR A POSSIBLE RED FLAG WARNING. AT THIS
POINT...PROJECTED MINIMUM HUMIDITIES WILL DROP TO 15-20 PERCENT WHICH
IS SHORT OF THE RED FLAG CRITERIA.
&&
.HYDROLOGY...ALTHOUGH STORM MOTIONS THIS AFTERNOON AND EVENING WILL
BE AROUND 35-40 KNOTS...PRECIPITABLE WATER VALUES WILL ALSO BE
HIGH...AROUND 1.25 INCHES FOR KMCK/KHLC. 700 MB THETA/E AXIS WILL
EXTEND FROM KGID TO KEHA. SURFACE LOW IS ALSO IN A FAVORABLE
POSITION CLIMATOLOGICALLY FOR FLASH FLOODING. WITH RECENT HYDRO
PROBLEMS OVER THE NORTHEAST PORTION OF AREA...WILL HOIST A FLASH
FLOOD WATCH THERE THIS AFTERNOON AND EVENING.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH LATE
TONIGHT FOR KSZ002>004-016.
NE...FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH LATE
TONIGHT FOR NEZ080-081.
CO...NONE.
&&Hazardous weather outlook, May 29, 7:31 AM MDT, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 731 AM MDT THU MAY 29 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301230- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 731 AM MDT THU MAY 29 2008 /831 AM CDT THU MAY 29 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ...SEVERE WEATHER OUTBREAK POSSIBLE TODAY... A DRY LINE WILL MOVE OVER EASTERN COLORADO THIS AFTERNOON. THE AIR MASS EAST OF THE FEATURE WILL BE MOIST AND VERY UNSTABLE...AND THUNDERSTORMS WILL DEVELOP AFTER 2 PM MDT /3 PM CDT/. ALTHOUGH THE THREAT FOR SEVERE WEATHER WILL EXIST ACROSS THE ENTIRE AREA...THE POTENTIAL FOR SEVERE WEATHER WILL INCREASE ALONG AND EAST OF TRENTON TO LEOTI LINE. VERY LARGE HAIL...DAMAGING WIND GUSTS AND TORNADOES WILL BE POSSIBLE TODAY. TORNADOES WILL BE POSSIBLE IN ANY AREA EAST OF THE DRYLINE...BUT THE GREATEST POTENTIAL FOR TORNADOES WILL BE ALONG AND EAST OF A MCCOOK TO LYDIA LINE. SOME STORMS WILL ALSO PRODUCE HEAVY RAIN. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE FOLLOWING COUNTIES...DECATUR...NORTON... GRAHAM...RAWLINS...HITCHCOCK...AND RED WILLOW. SOUTH WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH WILL BE COMMON ACROSS THE HIGH PLAINS AREA TODAY. AS THE AIR MASS DRIES OVER EASTERN COLORADO THIS AFTERNOON...RELATIVE HUMIDITIES WILL DROP RAPIDLY. BURNING IS NOT RECOMMENDED TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE NEXT CHANCE OF THUNDERSTORMS WILL BE SUNDAY. ANOTHER CHANCE OF STORMS WILL OCCUR TUESDAY NIGHT AND WEDNESDAY. THESE STORMS WILL PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND EVENING. JRM
Nearby
Red Flag Warnings in Colorado, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.